HOLLYWOOD, FLA. (WSVN) - A drug on South Florida streets has been responsible for more than 50 deaths in the past six months.
According to police, many people who ingest the drug don’t know the severity of it until it is too late. Memorial Regional Hospital in Hollywood currently houses several patients who are being treated after taking the drug.
Doctors at Memorial said they have seen at least 40 cases of overdose of the lethal drug called carfentanil.
Over 53 deaths have occurred due to the intake of carfentanil in Broward County. It is typically used to tranquilize elephants stronger than most other drugs. “They’re using carfentanil. It’s 10,000 times more potent than morphine,” said clinical toxicologist, Dr. Alberto Augsten. “So it’s very powerful. And 100 times more powerful than fentanyl.”
Hospital officials said it is so potent that patients who overdose are not making it to the emergency room. The drug is being mixed with heroin, or cocaine as well as other drugs, so the user isn’t aware of what they are getting.
“It’s an opiate, so essentially, what it does is it blocks your ability to breathe appropriately. And from that, you go into respiratory depression,” Augsten said. “That leads to cardiac arrest.”
The substance can come in several forms including powder, tablets, patches and spray. It can also be absorbed through the skin and even inhaled, which causes a serious threat to first responders. “A lot of our fire rescue personnel, police personnel are putting themselves in danger by going into places where this drug is either on the table or around the house or around the laboratory where they’re operating,” Augsten said. “So it is a big risk to the people out there on the field.”
Officials have found an increase in overdoses since the drug hit the streets. “We have seen a huge increase in the number of overdoses, lethal overdoses,” said Memorial Regional emergency room physician Dr. Randy Katz. “There is an epidemic, no doubt about it.”
Augsten used table salt to demonstrate to 7News crews how powerful the drug is. “A little bit of sprinkle, a little bit of extra and that’s the amount of carfentanil you would need to really result in an overdose,” he said. “It’s such a small amount. That’s very difficult to know. They’ll die before EMS arrives and they get to the hospital.”
According to 7News sources, the FBI and the DEA have also seen a rise in the drug. Doctors at Memorial Regional Hospital said that they are used to seeing about one or two overdoses a week, but now are seeing one to two a day.
Copyright 2021 Sunbeam Television Corp. All rights reserved. This material may not be published, broadcast, rewritten or redistributed.